High Wind, Guadalupe Mountains of Culberson County
- When
- April 8, 3:02 PM MST to 3:07 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
Westerly winds increased over the higher terrain of the mountains of west texas as an upper level trough approached the region. Strong mid level flow mixed down towards the surface, resulting in very high wind gusts near Guadalupe, TX.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Westerly winds increased over the higher terrain of the mountains of west texas as an upper level trough approached the region. Strong mid level flow mixed down towards the surface, resulting in very high wind gusts near Guadalupe, TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 8, 12:04 PM MST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT WED APR 8 2009
.DISCUSSION...
ACTIVE WEATHER PATTERN TAKING SHAPE THROUGH THE WEEKEND COURTESY
OF A COUPLE OF UPPER LEVEL LOW PRESSURE SYSTEMS. THE FIRST ONE IS
CENTERED THIS AFTERNOON IN THE GREAT BASIN. THE GUIDANCE THE LAST
SEVERAL DAYS HAS BEEN CONSISTENT TRACKING THIS WELL ADVERTISED
SYSTEM ACROSS THE ROCKIES TONIGHT AND INTO THE CENTRAL PLAINS ON
THURSDAY. STRONG WESTERLY WIND FIELDS FROM THE SURFACE TO AT
LEAST THE MID LEVELS WILL MOVE OVER THE FORECAST AREA LATE TONIGHT
AND THURSDAY AS THE LOW MOVES BY TO THE NORTH. DECIDED TO ISSUE A HIGH
WIND WATCH FOR THE EASTERN PERMIAN BASIN ON THURSDAY AS THE GFS
HAS BEEN CONSISTENT THE LAST SEVERAL RUNS (MOS AND SOUNDINGS)
THAT HIGH WINDS WILL BE POSSIBLE. THESE STRONG WINDS COULD BE
REALIZED EARLY IN THE DAY AS MIXING HEIGHTS WILL BE DECENT EVEN BY
12 TO 15Z WITH 35 TO 40 KNOTS OFF THE DECK. THE NAM IS NOT AS
STRONG WITH THE WIND FIELDS SO IT COULD GO EITHER WAY. WILL
CONTINUE THE HIGH WIND WARNINGS FOR THE MOUNTAINS AND THE HIGHWAY
54 CORRIDOR TONIGHT THROUGH THURSDAY WITH HIGH CONFIDENCE
THAT CRITERIA WILL BE MET. THE WINDS SHOULD DIMINISH SIGNIFICANTLY
AFTER SUNSET THURSDAY AS THE STORM PULLS AWAY AND THE NOCTURNAL
INVERSION SETS IN.
A COLD FRONT ASSOCIATED WITH THE UPPER LOW WILL MOVE THROUGH THE
REGION THURSDAY NIGHT AND TEMPERATURES WILL BE KNOCKED BACK TO
NEAR NORMAL FRIDAY. LOW LEVEL MOISTURE WILL RETURN QUICKLY LATE
FRIDAY NIGHT AND SATURDAY AS THE FOLLOWING SURFACE HIGH MOVES
QUICKLY EAST ACROSS THE UPPER MISSISSIPPI VALLEY AND HEIGHT FALLS
TAKE PLACE TO THE WEST AS THE NEXT SOUTHERN STREAM SYSTEM QUICKLY
MOVES EAST ACROSS THE DESERT SOUTHWEST. STRONG LOW LEVEL
TEMPERATURE AND MOISTURE ADVECTION WILL TAKE PLACE AFTER MIDNIGHT
FRIDAY NIGHT WITH ELEVATED THUNDERSTORMS NOT TOTALLY OUT OF THE
QUESTION ACROSS THE EASTERN BASIN...LATER SHIFTS WILL NEED TO
MONITOR.
IT LOOKS LIKE AN ACTIVE WEATHER DAY LATE SATURDAY THROUGH AT LEAST
SATURDAY NIGHT AS THE UPPER SYSTEM CONTINUES TO APPROACH WITH
STRONG BACKING OF THE MID LEVEL WINDS. STRONG LIFT ALONG THE DRYLINE
SHOULD IGNITE STRONG TO SEVERE THUNDERSTORMS ACROSS THE PERMIAN BASIN
WITH CAPES IN EXCESS OF 1000 J/KG AND 0-6 KILOMETER BULK SHEAR
IN EXCESS OF 50 KNOTS BY LATE IN THE DAY SATURDAY. GFS HAS BEEN
HINTING AT AN MCS DEVELOPING ACROSS THE BASIN IN THE EVENING. WENT
WITH LIKELY POPS ACROSS THE NORTHEAST BASIN SATURDAY NIGHT WITH
THE LOW LEVEL JET KICKING IN IN THAT AREA.
KEPT A RESIDUAL CHANCE POP ACROSS THE NORTHEAST SUNDAY AS THERE IS
THE POSSIBILITY THAT THE UPPER SYSTEM MAY SLOW DOWN. BEYOND SUNDAY
WENT WITH A DRY FORECAST WITH NEAR NORMAL TEMPERATURES BEHIND THIS
SYSTEM. WILL TAKE A WAIT AND SEE APPROACH ON THE NEXT STORM SYSTEM
AS THE TRACK OF THIS SYSTEM IS STILL UP FOR GRABS BY THE MIDDLE OF
NEXT WEEK.
&&
.FIRE WEATHER...
THE RED FLAG WARNING IN EFFECT THIS AFTERNOON IS CURRENTLY
STRUGGLING AS WINDS APPEAR TO HAVE BEEN INHIBITED BY THE
EXTENSIVE HIGH CLOUD COVER. WILL CONTINUE TO LET IT RUN THE NEXT
COUPLE OF HOURS AND MONITOR...THE EVENING SHIFT MAY OR MAY NOT WANT
TO CANCEL.
CONFIDENCE IS HIGH THAT THURSDAY IS SHAPING UP TO BE A VERY
DANGEROUS FIRE WEATHER DAY. THE MODELS CONTINUE TO BE IN AMAZING
AGREEMENT CONCERNING THE PLACEMENT OF THE UPPER AND SURFACE LOW
PRESSURE AREAS AND ATTENDANT WIND FIELDS....NOT TO MENTION THE
CLOUD FREE SKY...HIGH MIXING HEIGHTS AND PROGGED RH/S BELOW 10
PERCENT. IN ADDITION THE SITUATION MAY FURTHER BE AGGRAVATED BY
SUBSIDENCE WHICH WILL AID DOWNWARD MOTION AND DRYING AND SEVERAL
NIGHTS OF POOR RH RECOVERY...INCREASING FUEL MOISTURE DRYNESS.
WILL CONTINUE TO EMPHASIZE THURSDAY THE SEVERITY OF THE EVENT IN
THE FIRE WEATHER PRODUCTS AND THE HAZARDOUS WEATHER OUTLOOK. HAVE
UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR ALL
OF SOUTHEAST NEW MEXICO AND WEST TEXAS FROM 15Z THURSDAY TO 03Z
FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 56 80 45 75 / 0 0 0 0
CARLSBAD NM 57 80 41 79 / 0 0 0 0
DRYDEN TX 58 89 52 82 / 0 0 0 0
FORT STOCKTON TX 57 82 48 81 / 0 0 0 0
GUADALUPE PASS TX 49 73 44 73 / 0 0 0 0
HOBBS NM 50 77 42 77 / 0 0 0 0
MARFA TX 40 76 33 75 / 0 0 0 0
MIDLAND INTL AIRPORT TX 54 79 41 77 / 0 0 0 0
ODESSA TX 57 79 44 78 / 0 0 0 0
WINK TX 54 82 41 81 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM TO 9 PM MDT THURSDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL 6 PM MDT THURSDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ TO 10 PM CDT /9 PM
MDT/ THURSDAY FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
FOR THE FOLLOWING ZONES... BORDEN...DAWSON...ECTOR...
GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...
SCURRY...UPTON.
HIGH WIND WARNING UNTIL 6 PM MDT THURSDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...
MITCHELL...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
VAN HORN AND HIGHWAY 54 CORRIDOR...WINKLER.
HIGH WIND WARNING FROM 1 AM TO 7 PM CDT THURSDAY FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...VAN HORN
AND HIGHWAY 54 CORRIDOR.
&&
12HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 116 PM CDT WED APR 8 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 116 PM CDT WED APR 8 2009 /1216 PM MDT WED APR 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS...DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS AND THE NORTHERN AND CENTRAL PERMIAN BASIN INTO EARLY THIS EVENING. THE COMBINATION OF WARM TEMPERATURES...INCREASING WINDS...VERY LOW RELATIVE HUMIDITY VALUES AND VERY HIGH FIRE DANGER WILL FAVOR RAPID SPREAD AND GROWTH OF ANY FIRE STARTS. WEST TO SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 75 MPH ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THROUGH TONIGHT. SIMILAR WINDS ARE EXPECTED TO DEVELOP LATE TONIGHT ACROSS THE DELAWARE MOUNTAINS...VAN HORN AREA AND DAVIS MOUNTAINS ABOVE 6000 FEET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AREAWIDE THURSDAY AFTERNOON AS VERY WINDY CONDITIONS WILL COMBINE WITH VERY LOW RELATIVE HUMIDITY VALUES AND VERY HIGH TO EXTREME FIRE DANGER. STRONG WINDS WILL CONTINUE IN THE GUADALUPE MOUNTAINS...THE VAN HORN CORRIDOR AND DAVIS MOUNTAINS ABOVE 6000 FEET THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164049.